Missouri, 2009

Flash Flooding in Missouri, May 25, 2009

May 25, 2009 · NWS SGF · 2 events in 2 counties and zones

Thunderstorms producing heavy rain caused flash flooding across much of Morgan and Miller counties. Two to six inches fell within this area of heavy rain mainly impacting roads and low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms producing heavy rain caused flash flooding across much of Morgan and Miller counties. Two to six inches fell within this area of heavy rain mainly impacting roads and low water crossings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 2:03 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 25, 2:03 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT MON MAY 25 2009

.DISCUSSION...

A RATHER COMPLICATED SETUP WILL MAKE THE FORECAST TRICKY OVER THE
NEXT COUPLE OF DAYS. THE AREA OF LOW PRESSURE CURRENTLY
RESPONSIBLE FOR THE RAIN WILL BEGIN TO FINALLY PULL NORTH THROUGH
THE AREA TONIGHT AND TUESDAY. UPPER LEVEL SHORT WAVE ENERGY AND A
COLD FRONT WILL THEN IMPACT THE REGION AS WE APPROACH MIDWEEK.
POPS WERE THEREFORE THE MAIN FORECAST CONCERN.

TONIGHT...SATELLITE IMAGERY THIS AFTERNOON IS RATHER IMPRESSIVE
AS THAT UPPER LEVEL LOW...WITH A WEAK SURFACE REFLECTION...IS NOW
PULLING INTO SOUTHWEST MISSOURI. THIS LOW PRESSURE SYSTEM STILL
HAS SOME TROPICAL CHARACTERISTICS...SUCH AS PRECIPITABLE WATER
VALUES UP TO OR EXCEEDING 1.75 INCHES IN SOME CASES. THIS LOW
SHOULD CONTINUE TO PULL NORTH OVERNIGHT ENDING UP OVER OR JUST
EAST OF KANSAS CITY EARLY TUESDAY MORNING. WE WILL LIKELY CONTINUE
TO SEE NUMEROUS SHOWERS AND SOME THUNDERSTORMS NEAR THE TRACK OF
THE UPPER LEVEL LOW. WE WILL ALSO CONTINUE TO SEE BANDS OF SHOWERS
AND STORMS STREAM NORTH ON THE EASTERN FLANK OF THE LOW ACROSS
CENTRAL MISSOURI. THIS IS WHERE THE HIGHEST POPS WERE PLACED
TONIGHT. THERE WILL STILL BE AN OUTSIDE SHOT AT A BRIEF WEAK
TORNADO INTO EARLY THIS EVENING AS LOW LEVEL HELICITIES REMAIN
ENHANCED ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.

TUESDAY THROUGH THURSDAY...THAT UPPER LEVEL LOW WILL OPEN UP AS IT
GETS ABSORBED BY THE WESTERLIES. MEANWHILE...UPPER LEVEL SHORT
WAVE ENERGY WILL SLOWLY TRACK ACROSS THE CENTRAL PLAINS INTO THE
MIDDLE MISSISSIPPI VALLEY. A SLOW MOVING SURFACE COLD FRONT WILL
ACCOMPANY THE UPPER LEVEL ENERGY. THIS WILL CONTINUE THE THREAT
FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA...ALTHOUGH COVERAGE
SHOULD TEND TO BE MORE LIMITED. TEMPERATURES WILL BE TRICKY GIVEN
THE COLD FRONT AND WHAT STILL SHOULD BE SCATTERED TO BROKEN CLOUD
COVER. DID NOT STRAY ALL THAT FAR FROM MAV GUIDANCE.

LATE THIS WEEK AND NEXT WEEKEND...UPPER LEVEL NORTHWESTERLY FLOW
WILL COMMENCE ACROSS THE REGION. AT THE SURFACE...THAT FRONT
SHOULD MAKE IT INTO THE SOUTHERN TIER OF STATES. THE MAIN STORM
TRACK WILL BE ACROSS THE GREAT LAKES...SO THINK MOST OF THE PERIOD
WILL BE DRY...WITH A SLOW WARMING TREND. MEDIUM RANGE MODELS DO
INDICATE SOME BETTER DIGGING OF ENERGY ACROSS THE CANADIAN PRAIRIES
STARTING LATE THIS WEEKEND. THIS REGIME MAY EVENTUALLY FAVOR A
FRONT SEEPING SOUTH INTO THE REGION EARLY NEXT WEEK...WITH
INCREASING PRECIPITATION CHANCES.

SCHAUMANN

&&

.AVIATION...

PREVAILING IFR TO MVFR CEILINGS ARE EXPECTED TODAY AT THE JOPLIN
AND SPRINGFIELD TERMINALS AS THE LOWER ATMOSPHERE HAS SATURATED
UNDERNEATH AN UPPER LEVEL LOW DRIFTING NORTH INTO THE OZARKS. THE
VISIBILITY WILL FLUCTUATE FROM IFR TO MVFR WITHIN AREAS OF RAIN.
LITTLE IF ANY IMPROVEMENT IN FLIGHT CONDITIONS IS EXPECTED THROUGH
TONIGHT.

FOSTER/CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 25, 11:11 AM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT MON MAY 25 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1211 PM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH THE
  POTENTIAL FOR LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING
  NEAR STRONGER THUNDERSTORMS AND WHERE SHOWERS AND STORMS TRACK
  OVER THE SAME AREAS.

  THERE IS A LOW PROBABILITY FOR BRIEF WEAK TORNADOES THIS
  AFTERNOON ALONG AND EAST OF AN OSAGE BEACH TO WEST PLAINS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY WITH ISOLATED TO
  SCATTERED COVERAGE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, May 25, 3:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT MON MAY 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       3 S GRAVOIS MILLS       38.26N 92.83W
05/25/2009  E3.00 INCH       MORGAN             MO   PUBLIC

            OVER THREE INCHES OF RAIN IN 1 AND ONE HALF HOURS

&&

KARDELL

The radar

The Springfield radar (KSGF), 139 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Miller

When
May 25, 5:25 PM CST to 8:30 PM CST
Where
Miller County, 3.15 mi WNW of West Aurora to 1.46 mi SE of Aurora Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.336, -92.654

Excessive rainfall in excess of three inches occurred over western sections of Miller County. The communities of Lakeland , Lakeview, Lakeside, and Bagnell were impacted the greatest with flash flooding of roads and low water crossings. A couple of specific locations that flooded included the intersection of Highway W and Lakeland Road along with a section of Blue Spring Drive at its intersection with the Little Gravois Creek.

Flash Flood, Morgan

When
May 25, 5:30 PM CST to 8:30 PM CST
Where
Morgan County, 4.71 mi SSW of Rocky Mt to 3.63 mi SSW of Gravois Mills Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.233, -92.718

Two to six inches of rain fell over portions of Morgan County. The southeast section of the county was impacted the greatest with flash flooding of creeks and small streams. Several roads and low water crossings became impassable to motorists. Specific locations that flooded included sections of Cactus Road, sections of Red Arrow Road, and low water crossings along Lake Roads 516 and 518.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175804, 175797.